California, 2005

High Wind in California, March 31, 2005

March 31, 2005 · NWS SGX · 3 events in 3 counties and zones

Strong Santa Ana winds caused power outages, blew over big rigs, and knocked down trees.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

Strong Santa Ana winds caused power outages, blew over big rigs, and knocked down trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Mar 30, 9:16 PM PST, 5 hours 53 minutes earlier.

Area forecast discussion, Mar 30, 9:16 PM PST, 5 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
916 PM PST WED MAR 30 2005

.SYNOPSIS...BUILDING HIGH PRESSURE OVER THE GREAT BASIN IS FORCING
INCREASINGLY DRY...OFFSHORE FLOW OVER SOUTHERN CALIFORNIA. WINDS
WILL GET STRONG AND GUSTY THROUGH MOUNTAIN PASSES AND CANYONS
TONIGHT AND THURSDAY MORNING...AND AGAIN FRIDAY MORNING. IT WILL BE
WARMER THROUGH FRIDAY AS WELL...THEN BEGIN TO COOL OVER THE WEEKEND
WITH INCREASING HUMIDITY WEST OF THE MOUNTAINS AS WEAK LOW PRESSURE
DEVELOPS INLAND. NO SIGNIFICANT RAIN IS FORESEEN THROUGH THE MIDDLE
OF NEXT WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

EXCEPT FOR A FEW CUMULUS OVER THE FOOTHILLS OF THE SAN DIEGO MTNS
THIS AFTERNOON...SKIES WERE CLEAR AND WILL NOW LIKELY STAY THAT WAY
FOR THE REMAINDER OF THE WEEK. SURFACE PRESSURE GRADIENTS ARE
TURNING OFFSHORE AND SHOULD INCREASE THROUGH THE NIGHT. THE 00Z
MIRAMAR SOUNDING SHOWED A WEAK INVERSION NEAR 1300 FT...AND A SECOND
STRONGER ONE NEAR 7400 FT. DECENT WARMING WAS NOTED BELOW 800 MB AS
WELL. WINDS BELOW 8K WERE WEAK E...THEN N UP TO 50 KTS THROUGH 18K
FT. NOT MUCH WIND OF CONSEQUENCE SHOWING UP AT AREA SURFACE SENSORS
THIS EVENING. SUSPECT AFTER MIDNIGHT...THAT WILL CHANGE.

GET READY FOR VERY DRY...WARMER...AND BREEZY WEATHER FOR THE NEXT
COUPLE OF DAYS AS THE OFFSHORE STRENGTHENS. IN ADDITION TO THE DUST
THAT WILL BECOME AIRBORNE...THE POLLEN FROM THE MASSIVE BLOOM
INLAND...AND THE VERY LOW RELATIVE HUMIDITY...HISTAMINES WILL BE
WORKING OVERTIME IN INDIVIDUALS WITH ALLERGIES. THE PEAK OF THIS
SANTA ANA EVENT IS EXPECTED LATE THU MORNING THROUGH PASSES AND
CANYONS TO THE NORTH OF SAN DIEGO COUNTY...THEN DECREASE BEFORE
PICKING UP AGAIN OVER MOST OF THE AREA FRI MORNING. THE WINDS ON FRI
WILL NOT HAVE DEEP  SUPPORT ALOFT...OR GOOD COLD ADVECTION...SO THEY
WILL PRIMARILY BE SURFACE PRESSURE GRADIENT DRIVEN AND WILL BE MORE
WIDESPREAD IN SAN DIEGO COUNTY.

LATEST MODEL DATA SUPPORTS THE HIGH WIND CRITERIA BEING MET THROUGH
THE SANTA ANA CANYONS AND BELOW THE CAJON PASS THU. 00Z SOUNDING
FROM DESERT ROCK SHOWS A NICE ELEVATED INVERSION NEAR 12K FT...WITH
NEARLY 30KT OF SPEED SHEER ACROSS IT. THIS TYPE OF ATMOSPHERIC
PROFILE CAN SOMETIMES HELP TO FOCUS AND SURFACE MTN WAVES.

BY THE WEEKEND THE HIGH PRESSURE CENTER INLAND MOVES FARTHER TO THE
EAST...AND ONSHORE FLOW BECOMES REESTABLISHED. THIS WILL GRADUALLY
INCREASE THE RELATIVE HUMIDITY AND DECREASE TEMPS W OF THE MTNS.

NO ZONE FORECAST UPDATES ARE PLANNED AT THIS TIME.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...HIGH WIND WARNING FOR INLAND
EMPIRE AND SANTA ANA MOUNTAINS...WIND ADVISORY FOR OTHER
MOUNTAINS...ORANGE COUNTY AND SAN DIEGO INLAND VALLEYS THROUGH 6 PM
THURSDAY. SEE...LAXNPWSGX.

JAD
Hazardous weather outlook, Mar 30, 2:30 PM PST, 12 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
230 PM PST WED MAR 30 2005

CAZ042-043-048-050-055>058-060>062-311400-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
230 PM PST WED MAR 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN
CALIFORNIA.

.DAY ONE...TONIGHT.

INCREASING NORTHEAST WINDS WITH STRONG GUSTY WINDS MAINLY IN THE
MOUNTAINS AND INLAND VALLEYS TO ORANGE COUNTY. SEE LAXNPWSGX.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

STRONG GUSTY NORTHEAST WINDS MAINLY IN THE MOUNTAINS AND INLAND
VALLEYS TO ORANGE COUNTY THURSDAY...DECREASING THURSDAY EVENING. SEE
LAXNPWSGX.

MODERATE NORTHEAST TO EAST WINDS ARE POSSIBLE MAINLY THROUGH AND
BELOW PASSES AND CANYONS THURSDAY NIGHT INTO EARLY FRIDAY.

.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER SPOTTER ACTIVATION
IS NOT REQUESTED...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT
SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING
PROCEDURES.

WHITLOW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, San Diego T X W

When
March 31, 3:09 AM PST to 8:11 AM PST
Where
San Diego T X W forecast zone
Measured
52 kt (60 mph) measured gust
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

High Wind, Ne Orange

When
March 31, 6:30 AM PST
Where
Ne Orange forecast zone
Measured
54 kt (62 mph) measured gust
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.483, -116.847 (the zone’s center; the record gives no point)

High Wind, X Sw San Bernardino

When
March 31, 8:45 AM PST to 11:34 AM PST
Where
X Sw San Bernardino forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$40,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.293, -116.086 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2005Every state in 2005This day in weather historyWarnings in California, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5440577, 5440576, 5440578.